Critical Bellman-Harris branching processes with long-living particles

  • V. A. Vatutin
  • V. A. Topchii


A critical indecomposable two-type Bellman-Harris branching process is considered in which the life-length of the first-type particles has finite variance while the tail of the life-length distribution of the second-type particles is regularly varying at infinity with parameter β ∈ (0, 1]. It is shown that, contrary to the critical indecomposable Bellman-Harris branching processes with finite variances of the life-lengths of particles of both types, the probability of observing first-type particles at a distant moment t is infinitesimally less than the survival probability of the whole process. In addition, a Yaglom-type limit theorem is proved for the distribution of the number of the first-type particles at moment t given that the population contains particles of the first type at this moment.


Random Walk Survival Probability STEKLOV Institute Asymptotic Representation Tauberian Theorem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Albeverio and L. V. Bogachev, “Branching random walk in a catalytic medium. I: Basic equations,” Positivity 4, 41–100 (2000).MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    S. Albeverio, L. V. Bogachev, and E. B. Yarovaya, “Asymptotics of branching symmetric random walk on the lattice with a single source,” C. R. Acad. Sci. Paris, Sér. 1: Math. 326, 975–980 (1998).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    K. B. Athreya and P. E. Ney, Branching Processes (Springer, Berlin, 1972).CrossRefzbMATHGoogle Scholar
  4. 4.
    L. V. Bogachev and E. B. Yarovaya, “The moment analysis of a branching random walk on a lattice with a single source,” Dokl. Akad. Nauk 363(4), 439–442 (1998) [Dokl. Math. 58, 403–406 (1998)].MathSciNetGoogle Scholar
  5. 5.
    E. Vl. Bulinskaya, “Catalytic branching random walk on a two-dimensional lattice,” Teor. Veroyatn. Primen. 55(1), 142–148 (2010) [Theory Probab. Appl. 55, 120–126 (2011)].MathSciNetCrossRefGoogle Scholar
  6. 6.
    E. Vl. Bulinskaya, “Limit distributions arising in branching random walks on integer lattices,” Lith. Math. J. 51(3), 310–321 (2011).MathSciNetCrossRefGoogle Scholar
  7. 7.
    E. Vl. Bulinskaya, “Limit distributions for the number of particles in branching random walks,” Mat. Zametki 90(6), 845–859 (2011) [Math. Notes 90, 824–837 (2011)].MathSciNetCrossRefGoogle Scholar
  8. 8.
    K. B. Erickson, “Strong renewal theorems with infinite mean,” Trans. Am. Math. Soc. 151, 263–291 (1970).MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    W. Feller, An Introduction to Probability Theory and Its Applications (J. Wiley & Sons, New York, 1971), Vol. 2.zbMATHGoogle Scholar
  10. 10.
    E. Seneta, Regularly Varying Functions (Springer, Berlin, 1976), Lect. Notes Math. 508.CrossRefzbMATHGoogle Scholar
  11. 11.
    B. A. Sevastyanov, Branching Processes (Nauka, Moscow, 1971) [in Russian].Google Scholar
  12. 12.
    V. Topchii, “Renewal measure density for distributions with regularly varying tails of order α ∈ (0, 1/2],” in Workshop on Branching Processes and Their Applications (Springer,, Berlin, 2010), Lect. Notes Stat. 197, pp. 109–118.CrossRefGoogle Scholar
  13. 13.
    V. A. Topchii, “Derivative of renewal density with infinite moment with α ∈ (00, 1/2],” Sib. Electron. Mat. Izv. 7, 340–349 (2010).MathSciNetGoogle Scholar
  14. 14.
    V. A. Topchii, “The asymptotic behaviour of derivatives of the renewal function for distributions with infinite first moment and regularly varying tails of index β ∈ (1/22, 1],” Diskret. Mat. 24(2), 123–148 (2012) [Discrete Math. Appl. 22 (3), 315–344 (2012)].MathSciNetCrossRefGoogle Scholar
  15. 15.
    V. Topchii and V. Vatutin, “Individuals at the origin in the critical catalytic branching random walk,” in Discrete Random Walks: Proc. Conf., Paris, 2003 (Maison Inf. Math. Discrètes, Paris, 2003), Discrete Math. Theor. Comput. Sci. (electronic), pp. 325–332.Google Scholar
  16. 16.
    V. Topchii and V. Vatutin, “Two-dimensional limit theorem for a critical catalytic branching random walk,” in Mathematics and Computer Science. III: Algoritms, Trees, Combinatorics and Probabilities, Ed. by M. Drmota, P. Flajolet, D. Gardy, and B. Gittenberger (Birkhäuser, Basel, 2004), pp. 387–395.CrossRefGoogle Scholar
  17. 17.
    V. A. Vatutin, “Discrete limit distributions of the number of particles in a Bellman-Harris branching process with several types of particles,” Teor. Veroyatn. Primen. 24(3), 503–514 (1979) [Theory Probab. Appl. 24, 509–520 (1980)].MathSciNetzbMATHGoogle Scholar
  18. 18.
    V. A. Vatutin and V. A. Topchii, “Limit theorem for critical catalytic branching random walks,” Teor. Veroyatn. Primen. 49(3), 461–484 (2004) [Theory Probab. Appl. 49, 498–518 (2005)].MathSciNetCrossRefGoogle Scholar
  19. 19.
    V. A. Vatutin and V. A. Topchii, “Catalytic branching random walks in ℤd with branching at the origin,” Mat. Tr. 14(2), 28–72 (2011) [Sib. Adv. Math. 23, 123–153 (2013)].MathSciNetGoogle Scholar
  20. 20.
    V. A. Vatutin and V. A. Topchii, “A key renewal theorem for heavy tailed distributions with β ∈ (00, 1/2],” Teor. Veroyatn. Primen. 58(2), 387–396 (2013).CrossRefGoogle Scholar
  21. 21.
    V. A. Vatutin, V. A. Topchii, and E. B. Yarovaya, “Catalytic branching random walk and queueing systems with random number of independent servers,” Theory Probab. Math. Stat. 69, 1–15 (2004).MathSciNetCrossRefGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2013

Authors and Affiliations

  1. 1.Steklov Mathematical InstituteRussian Academy of SciencesMoscowRussia
  2. 2.Sobolev Institute of Mathematics (Omsk Branch)Siberian Branch of the Russian Academy of SciencesNovosibirskRussia

Personalised recommendations